Alert archive / West Virginia / Wind Advisories in 2023
Wind Advisory 3, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Feb 21, 2023, 12:59 PM EST for Pocahontas County, Randolph County, West Virginia. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 12:59 PM EST (17:59 UTC)
- Expired
- Feb 21, 2023, 8:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151 WWUS71 KRLX 211759 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1259 PM EST Tue Feb 21 2023 WVZ523-526-220100- /O.NEW.KRLX.WI.Y.0003.230221T1759Z-230222T0100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1259 PM EST Tue Feb 21 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 8 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
602 WWUS71 KRLX 220048 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 748 PM EST Tue Feb 21 2023 WVZ523-526-220200- /O.EXP.KRLX.WI.Y.0003.000000T0000Z-230222T0100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 748 PM EST Tue Feb 21 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING... Wind gusts have diminished across the advisory area this evening; therefore, the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Feb 21, 12:46 PM EST, 13 minutes earlier.
Area forecast discussion, Feb 21, 12:46 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1246 PM EST Tue Feb 21 2023
.SYNOPSIS...
A weak cold front will exit the area this evening. This will
quickly be followed by a warm front late tonight into Wednesday.
A stronger cold front arrives late Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1235 PM Tuesday...
Gusty winds (15-25 mph with gusts 30 to 45 mph) continue
through late this afternoon along and ahead of a cold front as
deep mixing to around 5kft occurs. The well mixed column is also
yielding some fairly dry dew points, with RHs across OH
expected to fall into lower to mid 20s. 10hr fuel moisture is
responding in kind, but the driest fuels will not overlap with
the strongest winds this afternoon, thus no fire danger
statement is expected.
High pressure shifting southeast into the Upper Ohio Valley should
yield quickly slackening winds overnight, this, in concert with
mostly clear skies will allow for cooler air from radiational
cooling to pool in valley locations. A warm front lifting north
toward daybreak will bring stronger winds aloft and some light rain
to the region. This likely yields very quick warming of the
ridgetops while valley locations retain their cooler, more stable
air yielding a decent ridge/valley split heading into daybreak.
Winds during the day Wednesday will be breezy, generally 15-20 mph
with gusts to 25-30 mph. Breezy southerly flow combined with good
insolation will yield very warm temperatures for Wednesday afternoon
and have gone a few degrees above central guidance which could
challenge a few daily high temperature records.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 316 AM Tuesday...
Key Points:
* Warm front brings rain and slight chance for storms to
the west on Wednesday.
* Warm, late-spring like temperatures Wednesday-Thursday.
* Rain and clouds Thursday morning, clearing by afternoon.
* Gusty winds Thursday afternoon may cause issues.
A warm front approaches from the southwest and moves through
the area Wednesday. Rain chances increase from south to north
through the morning with a line of showers. Rain showers will
gradually decrease behind this line, but kept chance PoPs in for
most of the day up north as the area will be closer to the
front.
High temperatures in the 60s and 70s across the lowlands, with
overnight lows staying in the 60s and upper 50s. The mountains
sitting anywhere from the upper 40s to the low 60s, dropping
back to the 50s and 40s overnight.
By Thursday, the warm front lifts north over the Great Lakes, as a
cold front approaches from the west. The CWA will be well with in
the warm sector for most of the day before the cold front arrives
that evening. That said, Thursday looks to be the warmest day of the
week. High temperatures will be in the 70s to 80 across the
lowlands, upper 50s to low 70s in the mountains.
Winds will be gusty Thursday afternoon, particularly for the
higher elevations. SSW winds could be as high as 35-45MPH. An
advisory may be needed for our higher elevation sites. The
aforementioned cold front will then move in overnight Thursday
into Friday.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 316 AM Tuesday...
Key Points:
* Cold front arrives on Friday bringing a brief cool down
through Friday night.
* Another warm front arrives overnight Friday bringing a
chance for light snow and freezing rain across the area.
* Warming trend starts Saturday, becoming noticeable on
Sunday.
* Another mild and active pattern looks probable week after
high pressure.
A cold front pushes through late overnight Thursday into
Friday. Lows Friday morning will be in the 20s and 30s across
the area behind the cold front. Models are starting to agree on
more cold air making its way into our region Friday evening
ahead of another warm front.
The warm front approaches overnight Friday. That said, there is
the likelihood for light freezing rain and snow ahead of it for
most of us. Still to early to tell amounts; more likely to see
light accumulations in our far northern counties of OH and WV,
as well as the mountains of WV. Rain looks more likely for the
southern mountains and lowlands as they will be closer to the
warm front. This includes our SWVA counties of Buchanan and
Dickenson.
Afterwards, another warming trend starts Saturday afternoon and
looks to last into the beginning of next week as ridging builds
into the area. High temperatures in the 50s and 60s look
possible again early next week.
Monday into Tuesday looks interesting as models are showing a
deepening upper level low pressure center that tracks across the
Midwest and shoots up into Canada, grazing the area in the
process. Currently, most of the models are in agreement of this,
but vary on the strength of the system when it comes by. At
least the western portions of the area can expect some moisture
from this.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1235 PM Tuesday...
A few lingering showers near CKB/EKN move out of the area over
the next couple hours, otherwise just partly to mostly cloudy
skies with bases around 6kft through this afternoon.
A warm front lifts north toward daybreak bringing some light
rain to the region, this could yield some MVFR ceilings,
especially across the northern terminals, but otherwise minimal
impacts are expected.
Gusty winds 10-20KTs with gusts 25-35KTs taper off late this
afternoon turning light overnight. An increasing low level jet
could yield some marginal wind shear prior to daybreak before
winds begin to mix down toward late morning, generally 10-15KTs
with gusts 20-25KTs.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
No widespread IFR conditions are forecast.
&&
.CLIMATE...
Record and forecast high temperatures for February 22nd:
Location Record Forecast
Charleston 74 76
Beckley 76 70
Elkins 70 64
Huntington 75 75
Parkersburg 71 65
Clarksburg 73 68
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JP
NEAR TERM...JP
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...JP
CLIMATE...JPHazardous weather outlook, Feb 21, 2:28 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 228 AM EST Tue Feb 21 2023 WVZ522-523-526-220730- Southeast Webster-Northwest Pocahontas-Southeast Randolph- 228 AM EST Tue Feb 21 2023 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Wind gusts of 35 to 45 mph are expected this afternoon and evening, with some isolated higher wind gusts possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 35-45 mph are expected once again Thursday into Thursday night, with some isolated higher wind gusts possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>521-524-525-220730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Pocahontas-Northwest Randolph- 228 AM EST Tue Feb 21 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 11:08 PM EST | Special Weather Statement | RLX | McDowell | 22 min |
Nearby
Wind Advisories in West Virginia, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.